ZocdocAnswersShould I stop taking blood thinning medicine before my EMG?

Question

Should I stop taking blood thinning medicine before my EMG?

I am having an EMG performed soon. I am told to stop taking blood thinning medicine beforehand. Why do they ask me to do this?

Answer

An EMG is a tool that neurologists use to test how well your muscles react to nerve signals that tell them to contract. In some cases, EMGs will use surface pads to release the electrical signals into your nerves and muscles. In other cases, EMGs require the use of very small needles placed under the skin to deliver the electricity. It sounds like you may be undergoing a needle based EMG. If you are on a blood thinner such as coumadin (warfarin), then you have the potential to bleed a lot more during the procedure as the needles are placed. The decision to take you off the blood thiner must take into account both the risks associated with you being off the blood thinner (associated with the reason you were placed on the blood thinner in the first place), and the risk of bleeding during the procedure. This decision should involve both your neurologist and the doctor that prescribed the blood thinner. I suggest that you start by talking to the neurologist that plans to do the procedure to make sure that you are to stop your blood thinner and for how long he or she wants you off it prior to the procedure. I would then contact the doctor that put you on the blood thinner in the first place and discuss what needs to be done to make sure that you don't have any complications.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.